Hypercalcaemia secondary to hypervitaminosis A in a patient with chronic renal failure

D. Hammoud, B. El Haddad, J. Abdallah

Research output: Contribution to journalArticlepeer-review

5 Scopus citations

Abstract

Vitamin A toxicity is a well-described medical condition with a multitude of potential presenting signs and symptoms. It can be divided into acute and chronic toxicity. Serum vitamin A concentrations are raised in chronic renal failure even with ingestion of less than the usual toxic doses. Hypercalcaemia can occasionally be associated with high levels of vitamin A but it is rare. In this report, we describe a 67- year old female patient with chronic kidney disease who was taking vitamin A supplements for approximately 10 years. The patient had worsening of her chronic kidney disease over the last years and developed chronic hypercalcaemia. Her vitamin A level was elevated with a daily intake of 7000 IU. The vitamin A supplement was stopped. A few months later, vitamin A level diminished substantially and serum calcium levels returned to normal.

Original languageEnglish (US)
Pages (from-to)105-108
Number of pages4
JournalWest Indian Medical Journal
Volume63
Issue number1
DOIs
StatePublished - 2014

Keywords

  • Chronic renal failure
  • Hypercalcaemia
  • Hypervitaminosis
  • Kidney failure

Fingerprint Dive into the research topics of 'Hypercalcaemia secondary to hypervitaminosis A in a patient with chronic renal failure'. Together they form a unique fingerprint.

Cite this